Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Lake Charles, LA

March 29, 2017Jefferson County, Orange County, Texas; Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 29, 2017, 2:46 PM CDT for Jefferson County, Orange County, Texas; Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2017, 2:46 PM CDT (19:46 UTC)
Expired
Mar 29, 2017, 3:27 PM CDT
In force
41 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 70 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 3:01 PM CDTHAIL 11 N Port Arthur, TXMANY DIME SIZE A FEW QUARTER SIZE
Mar 29, 3:01 PM CDTHAIL 11 N Port Arthur, TXMOSTLY DIME SIZE A FEW QUARTER SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 2:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS54 KLCH 291946
SVRLCH
LAC019-023-TXC245-361-292045-
/O.NEW.KLCH.SV.W.0033.170329T1946Z-170329T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
246 PM CDT WED MAR 29 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cameron Parish in southwestern Louisiana...
  Southwestern Calcasieu Parish in southwestern Louisiana...
  Southeastern Jefferson County in southeastern Texas...
  Southeastern Orange County in southeastern Texas...

* Until 345 PM CDT

* At 246 PM CDT, a severe thunderstorm was located near Sabine Pass,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Port Arthur, Orange, Groves, Port Neches, Bridge City, West Orange,
  Sabine Pass, Orangefield and Sea Rim State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 2968 9409 3013 9388 3015 9354 2970 9384
      2971 9385 2980 9391 2985 9379 2997 9376
      3000 9379 2998 9383 2999 9386 2997 9384
      2986 9393 2984 9392 2985 9394 2984 9395
      2981 9393 2981 9395 2972 9386 2968 9385
TIME...MOT...LOC 1946Z 204DEG 43KT 2971 9396 

HAIL...1.00IN
WIND...60MPH
 
$$

06
3 follow-up statements
760 
WWUS54 KLCH 292005
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
305 PM CDT WED MAR 29 2017

LAC019-023-TXC245-361-292045-
/O.CON.KLCH.SV.W.0033.000000T0000Z-170329T2045Z/
Cameron LA-Calcasieu LA-Jefferson TX-Orange TX-
305 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN CAMERON AND SOUTHWESTERN CALCASIEU PARISHES...EAST
CENTRAL JEFFERSON AND SOUTHEASTERN ORANGE COUNTIES...

At 305 PM CDT, a severe thunderstorm was located near Groves, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Port Arthur, Orange, Groves, Port Neches, Bridge City, West Orange
and Orangefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 2982 9384 2985 9379 2995 9376 2997 9376
      3000 9379 2998 9383 2999 9386 2997 9384
      2997 9386 2995 9386 2996 9387 2992 9387
      2985 9394 2986 9394 2994 9397 3013 9388
      3015 9354 2984 9378 2983 9382
TIME...MOT...LOC 2005Z 204DEG 43KT 2992 9385 

HAIL...1.00IN
WIND...60MPH
 
$$

06
883 
WWUS54 KLCH 292014
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
314 PM CDT WED MAR 29 2017

LAC019-023-TXC245-292024-
/O.CAN.KLCH.SV.W.0033.000000T0000Z-170329T2045Z/
Cameron LA-Calcasieu LA-Jefferson TX-
314 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMERON...
SOUTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND EAST
CENTRAL JEFFERSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 3001 9383 3004 9392 3013 9388 3014 9373
      3002 9375 3000 9377
TIME...MOT...LOC 2014Z 204DEG 43KT 3002 9380 

$$

TXC361-292045-
/O.CON.KLCH.SV.W.0033.000000T0000Z-170329T2045Z/
Orange TX-
314 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN ORANGE COUNTY...

At 314 PM CDT, a severe thunderstorm was located near Bridge City,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Port Arthur, Orange, Bridge City, West Orange and Orangefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 3001 9383 3004 9392 3013 9388 3014 9373
      3002 9375 3000 9377
TIME...MOT...LOC 2014Z 204DEG 43KT 3002 9380 

HAIL...1.00IN
WIND...60MPH
 
$$

06
760 
WWUS54 KLCH 292027
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
327 PM CDT WED MAR 29 2017

TXC361-292037-
/O.CAN.KLCH.SV.W.0033.000000T0000Z-170329T2045Z/
Orange TX-
327 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 3001 9383 3004 9392 3013 9388 3014 9373
      3002 9375 3000 9377
TIME...MOT...LOC 2025Z 204DEG 43KT 3016 9373 

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:46 AM CDT, 3 hours earlier.

Area forecast discussion, Mar 29, 11:46 AM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Lake Charles LA
1146 AM CDT Wed Mar 29 2017

.AVIATION...A vigorous storm system advancing through the midwest
will maintain a tight pressure gradient with strong and gusty
south winds through this afternoon and into the evening until an
associated frontal passage. Shower and thunderstorm activity will
be on the increase west to east and carrying TEMPO groups for
convection accordingly. More robust thunderstorms will have
the potential for higher wind gusts.

&&

.PREV DISCUSSION... /issued 1050 AM CDT Wed Mar 29 2017/

UPDATE...
Line of convection heading into the greater Houston area of
Southeast Texas currently. This activity may undergo a brief
weakening trend before noon, as it begins to reach the forecast
area. However, hi-res models show activity regenerating and firing
up after 2-3 pm over western portion of Southeast Texas of the
forecast area. With this activity gradually moving into Southwest
Louisiana during the evening hours. Still potential for severe
weather and we will be launching a special RAOB at 18Z to sample
the airmass for this afternoon. Surface winds still expected to
increase this afternoon and will keep the Wind Advisory in place
as is. No significant changes to the grids/forecast at this time.

Rua

DISCUSSION...

PREV DISCUSSION... /issued 630 AM CDT Wed Mar 29 2017/

AVIATION...Spotty MVFR conditions are occurring this morning and
will continue, however ceilings are expected to lower more this
afternoon and into tonight. Rain and thunderstorms will occur this
afternoon and tonight across the region which will lower the vis.
Strong gusty winds are also expected. Winds will be generally SSE
this morning and become SW tonight.

PREV DISCUSSION... /issued 547 AM CDT Wed Mar 29 2017/

DISCUSSION...
Vigorous upper low nearing the TX panhandle per latest water vapor
satellite imagery, with latest sfc analysis showing an elongated
area of low pressure over northern TX, with a leading dryline/front
extending south through Central TX and a trailing cold front
stretching west across north TX into NM.

Elevated winds over coastal SE TX/SW LA are finally starting to
settle down a bit. This looks to be short lived, however, as winds
are forecast to increase this afternoon across most of the area
along/south of I-10 and over parts of E Central LA owing to the
tight pressure gradient and a 30-40KT LLJ. Went ahead an issued a
wind advisory from noon through 6 pm, though it is possible an
extension in time may be needed for locations near the coast.
Gusts could reach into the 35-40 mph range.

Initial band of convection raced eastward across Central and into
Eastern TX overnight and early this morning, weakening and pushing
out an extensive outflow which is currently generating light
returns over interior SE TX. This scenario was depicted fairly
well in high resolution CAM guidance, albeit the guidance was a
little slower than what actually materialized. There has and
continues to be greater disparity in convective evolution today,
however. Examining the overall progged environment and the
guidance that did perform well with this initial round continues
to yield the general idea that significant convection will hold
off spreading into and/or developing over E TX until later this
afternoon with the arrival of more favorable lapse rates and
greater lift accompanying a coupled/split jet structure. All
severe modes continue to look possible per forecast
soundings/parameters. Convection will then spread/move into W LA
during the evening and continue TWD the Atchafalaya through the
overnight period. The trailing CDFNT, which will eventually
overtake/merge with the leading boundary, is forecast to be
pushing east of the Sabine River by early THU morning, and will
exit east of the Atchafalaya by late afternoon/early evening. Bulk
of convection is progged to occur well ahead of the actual
boundary, however, and latest guidance continues to accelerate its
departure such that PoPs THU were trended downward.

Flat ridging in the wake of the departing upper low will result
in quiet weather on FRI, with good rain chances returning late SAT
through SUN night with the approach and passage of another upper
low.

13

MARINE...
Strong and gusty south winds along with rough seas are expected
to persist today as a low pressure area and an associated cold
front approach the area. Winds are forecast to gradually subside
from west to east tonight as the front nears and then pushes
through the region. A brief period of west winds will follow the
frontal passage, with an onshore flow returning Thursday night
into Friday. South winds will increase again over the weekend in
association with another storm system forecast to affect the area.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  67  75  54 /  20  80  40  10
LCH  81  66  77  57 /  40  80  40  10
LFT  84  72  80  61 /  10  70  60  10
BPT  81  63  79  58 /  60  70  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ031>033-041>045-
     052>055-073-074.

TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.

GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
     470-472-475.

     Small Craft Advisory until 10 PM CDT this evening for GMZ430-432.

     Small Craft Advisory until 10 PM CDT this evening for GMZ435.

     SMALL CRAFT EXERCISE CAUTION until noon CDT today for GMZ435.

&&

AVIATION...23
Hazardous weather outlook, Mar 29, 6:18 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
618 AM CDT Wed Mar 29 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
618 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

There is a slight to enhanced risk of severe thunderstorms today
and tonight. While uncertainty exists with the exact timing and
evolution, scattered to numerous thunderstorms are expected to
develop or spread into East Texas this afternoon, with activity
continuing to spread east into Louisiana tonight. All modes of
severe weather are possible, which includes tornadoes, damaging
winds, and large hail.

South winds are forecast to increase and become gusty this
afternoon across areas generally along and south of I-10 and over
parts of East Central Louisiana. A wind Advisory is in effect for
these areas from noon through 6 pm, and may need to be extended
further in time for areas near the coast.

Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to continue over East Central and
South Central Louisiana early Thursday morning before pushing
across the Atchafalaya River as a cold front sweeps through the
area. Severe weather will continue to be possible with this
activity.

Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed later today and tonight.

GMZ430-432-435-450-452-455-470-472-475-301130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
618 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Gusty south winds and rough seas are expected to continue today,
and small craft advisories are in effect today and into this
evening. Winds are expected to gradually subside from west to east
tonight.  In addition, an upper level storm system crossing the
region will bring a risk of severe thunderstorms this afternoon
and tonight. All modes of severe weather will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to continue over the Gulf waters into
Thursday morning, pushing east of the area by afternoon as a cold
front sweeps through the area. Severe weather will continue to be
possible with this activity.

Another upper level storm system will affect the region Saturday
night through Monday. Considerable variability is present in
model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Local storm report, Mar 29, 2:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
241 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     MARINE TSTM WIND 12 S SEA RIM STATE PARK 29.51N 94.02W
03/29/2017  E40 MPH          GMZ450             TX   PUBLIC

            REPORT FROM PLATFORM IN HIGH ISLAND BLOCK 22.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:17 AM CDTWind AdvisoryLCH14 hr
Mar 29, 2:03 PM CDTSevere Thunderstorm WarningLCHHardin, Tyler42 min
Mar 29, 2:44 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler46 min
Mar 29, 2:58 PM CDTSpecial Weather StatementLCHHardin62 min
Mar 29, 3:19 PM CDTTornado WarningLCHJasper, Tyler41 min
Mar 29, 3:20 PM CDTSevere Thunderstorm WarningLCHNewton, Orange32 min
Mar 29, 3:50 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange55 min
Mar 29, 3:54 PM CDTTornado WarningLCHJasper, Newton, Tyler51 min
Mar 29, 4:30 PM CDTTornado WarningLCHJasper, Newton45 min
Mar 29, 4:45 PM CDTSpecial Weather StatementLCHOrange30 min
Mar 29, 4:53 PM CDTSpecial Weather StatementLCHJefferson37 min
Mar 29, 5:00 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange45 min
Mar 29, 5:14 PM CDTSpecial Weather StatementLCHSabine16 min
Mar 29, 5:43 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange32 min
Mar 29, 5:57 PM CDTAreal Flood AdvisoryLCHJefferson, Orange2 hr
Mar 29, 1:41 PM CDTSpecial Marine WarningLCH64 min
Mar 29, 2:48 PM CDTSpecial Marine WarningLCH42 min
Mar 29, 2:51 PM CDTSpecial Marine WarningLCH54 min
Mar 29, 3:54 PM CDTSpecial Marine WarningLCH66 min
Mar 29, 4:48 PM CDTSpecial Marine WarningLCH57 min
Mar 29, 5:48 PM CDTSpecial Marine WarningLCH57 min
Mar 29, 5:48 PM CDTSpecial Weather StatementLCHVernon27 min
Mar 29, 6:01 PM CDTTornado WarningLCHVernon29 min
Mar 29, 6:07 PM CDTSevere Thunderstorm WarningLCHCameron, Jefferson Davis53 min
Mar 29, 6:17 PM CDTSpecial Weather StatementLCHCalcasieu43 min
Mar 29, 6:37 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron23 min
Mar 29, 6:39 PM CDTSpecial Marine WarningLCH36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.